North Carolina, 2012Hail and Damaging Winds in North Carolina, August 8, 2012
August 8, 2012 · NWS RAH · 12 events in 9 counties and zones
Strong surface heating in advance of the passage of an upper level disturbance resulted in moderate destabilization across central North Carolina on the afternoon of the 8th. Storms developed quickly along the leading edge of lift associated with this upper level feature with three cluster of severe storms producing scattering wind damage across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface heating in advance of the passage of an upper level disturbance resulted in moderate destabilization across central North Carolina on the afternoon of the 8th. Storms developed quickly along the leading edge of lift associated with this upper level feature with three cluster of severe storms producing scattering wind damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 2:00 PM EST, 20 minutes earlier.
Area forecast discussion, Aug 8, 2:00 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED AUG 8 2012
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. WEAK SFC HIGH PRESSURE WILL BUILD OVER
THE AREA ON THURSDAY BEFORE A STRONG SFC COLD FRONT PUSHES ACROSS
THE AREA FROM THE WEST LATE FRIDAY AND INTO SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 300 PM WEDNESDAY...
TONIGHT:
AS ONE SHORTWAVE EXITS OFFSHORE...ANOTHER WELL DEFINED MID/UPPER
LEVEL SHORTWAVE VORT OVER WVA WILL PROGRESS SLOWLY EASTWARD ACROSS
NC AND VA BETWEEN 18Z TO 06 TONIGHT. STORMS HAVE FIRED QUICKLY ALONG
THE LEADING EDGE OF THE DPVA ASSOCIATED WITH THIS WAVE AND IN THE
STEEP LOW-LEVEL LAPSE RATES AXIS ALIGNED OVER WESTERN NC WHERE
DAYTIME HEATING HAS BEEN ABATED BY THE SLOW EROSION OF LOW CLOUDS TO
THE EAST. MODERATE INSTABILITY ON THE ORDER OF 2000-2500 J/KG HAS
DEVELOPED AND IS EXPANDING EASTWARD AS AFTERNOON TEMPERATURES WARM
UNIFORMLY INTO THE UPPER 80S...FURTHER AIDED BY MODEST MID-LEVEL
LAPSE RATES BETWEEN 6.5-7.0 AS DRIER...AS SLIGHTLY COOLER AIR ALOFT
SPREADS INTO THE AREA FROM THE WEST.
WHILE THE DRIER AIR SHOULD LIMIT COVERAGE...ANY STORM THAT CAN
ACHIEVE A DEEP UPDRAFT WILL ALSO HAVE THE POTENTIAL TO PRODUCE
STRONG TO DAMAGING THUNDERSTORM WINDS...WITH SPC MESOANALYSIS
INDICATING 1000 TO 1200 J/KG OF DCAPE ACROSS WESTERN NC AND
VIRGINIA. STORMS HAVE EXHIBITED LITTLE EASTWARD MOVEMENT AT THIS
TIME...BUT EXPECT THIS TO CHANGE AS FORCING BEGINS TO PIVOT
EASTWARD. CONFIDENCE IS LOW ON HOW MUCH DOWNSTREAM
DEVELOPMENT/SUSTAINMENT WE WILL SEE...WITH SOME OF THE NEW THE NEW
12Z WRF CAM MODELS NOW SHOWING A CONVECTIVE LINE/CLUSTER MOVING
THROUGH THE ENTIRE FORECAST AREA THROUGH 03Z THIS EVENING.
WILL INCREASE POPS THIS AFTERNOON AND EVENING WITH LIKELY POPS
IN THE WEST TO CHANCE POPS EVERYWHERE ELSE. STORMS SHOULD BE OUT OF
THE AREA BY OR BEFORE 06Z AS SHORTWAVE WAVE SHIFTS EAST OF THE AREA.
ANY DEBRIS CLOUDINESS SHOULD DIMINISH...GIVING WAY TO MOSTLY CLEAR
SKIES OVERNIGHT WITH THE POTENTIAL FOR FOG/STRATUS TO DEVELOP
EARLY THURSDAY MORNING. OVERNIGHT LOWS TONIGHT 69-73.
THURSDAY AND THURSDAY NIGHT:
CENTRAL NC WILL LIE BETWEEN SYSTEMS/SHORTWAVE TROUGHS ON THURSDAY...
AS LEAD SHORTWAVE ENERGY CURRENTLY OVER THE UPPER MIDWEST DIGS
SOUTHEAST INTO THE TN VALLEY DURING THE DAY. WITH ONLY AVAILABLE
FORCING IN THE MEANS OF STRONG DAYTIME HEATING...EXPECT NO MORE THAN
ISOLATED POPS THURSDAY AFTERNOON...WITH MOSTLY SUNNY SKIES YIELDING
FULL SUN THICKNESSES IN THE LOWER 90S.
POPS WILL ACTUALLY BE ON THE INCREASE THURSDAY NIGHT/EARLY FRIDAY
MORNING AS THE AFOREMENTIONED LEAD SHORTWAVE TROUGH OVER THE TN
VALLEY ADVANCES EASTWARD...GETTING STRETCHED BY THE ANOMALOUSLY DEEP
CLOSED MID/UPPER LOW SETTLING OVER THE GREAT LAKES/OHIO VALLEY.
RENEWED WARM MOIST AIR ADVECTION WILL SUPPORT AN AREA SHOWERS
OVERSPREADING CENTRAL NC FROM THE WEST/SOUTHWEST. WILL INCREASE POPS
INTO THE CHANCE CATEGORY...ACROSS WESTERN AND CENTRAL PORTIONS OF
THE PIEDMONT TO SLIGHT ACROSS THE FAR NE COASTAL PLAIN. MINS
THURSDAY NIGHT 70 TO 75.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY /...
AS OF 250 PM WEDNESDAY...
FRIDAY:
A SHORTWAVE TROUGH IS EXPECTED TO DIVE SOUTH OUT OF CANADA AND
DEEPEN FROM THE GREAT LAKES TO THE TN VALLEY FRIDAY AND
SATURDAY...BRING THE POTENTIAL FOR A COUPLE ROUNDS OF SEVERE STORMS
THIS WEEKEND. THE LATEST DAY 3 CONVECTIVE OUTLOOK FROM SPC HAS ALL
OF CENTRAL IN A SLIGHT RISK ON FRIDAY.
A LEAD SHORTWAVE...CURRENTLY NEAR THE DAKOTAS WILL SWING SOUTH
TOWARD THE SOUTHERN APPALACHIANS THURSDAY...WITH MODELS SHOWING THE
REMNANT SHEARED VORT LOBE CROSSING CENTRAL NC MID TO LATE DAY
FRIDAY. SOME ONGOING WARM ADVECTION SHOWERS/STORMS WILL BE POSSIBLE
OVER THE FOOTHILLS AND WESTERN PIEDMONT FRIDAY MORNING...WITH AN
EASTWARD SHIFT IN ACTIVITY DURING THE DAY AS DPVA OVERRUNS A MOIST
AND INCREASINGLY UNSTABLE AIRMASS OVER THE PIEDMONT AND COASTAL
PLAIN. FORECAST SOUNDINGS SHOW PW VALUES APPROACHING 2 INCHES EAST
OF THE TRIAD WITH CONSIDERABLE CLOUD COVER TO START THE DAY.
THUS...THE DEGREE OF DESTABILIZATION WILL BE SOMEWHAT IN
QUESTION...ALTHOUGH WARM ADVECTION WILL AID IN PUSHING TEMPS INTO
THE UPPER 80S TO LOWER 90S...AND SREF PROBS SUGGEST 1000-2000 J/KG
OF MLCAPE WILL BE ATTAINABLE. MID LEVEL FLOW WILL BE STEADILY
INCREASING FROM THE WEST AS THE UPPER TROUGH DEEPENS WEST OF THE
MOUNTAINS...AND 0-6KM BULK SHEAR MAY REACH 30 KTS FRIDAY AFTERNOON.
UNIDIRECTIONAL DEEP LAYER FLOW SHOULD FAVOR MAINLY MULTICELL
CLUSTERS AND A DAMAGING WIND THREAT. HAVE LEFT CHANCE POPS OVER THE
WEST AND TRIMMED BACK POPS IN THE EAST PRIOR TO 18Z....WITH LIKELY
POPS IN THE AFTERNOON.
FRIDAY NIGHT THROUGH SATURDAY NIGHT:
POPS SHOULD TREND DOWNWARD FRIDAY NIGHT....DEPENDING ON HOW QUICKLY
CONVECTION EVOLVES FRIDAY AFTERNOON...AS THE INITIAL FORCING
DEPARTS. THE COLD FRONT IS FORECAST TO BE WELL WEST OF THE
MOUNTAINS OVERNIGHT AS THE MAIN TROUGH AXIS SWINGS THROUGH THE OH/TN
VALLEYS. SHOWERS AND STORMS MAY BEGIN TO REDEVELOP SATURDAY MORNING
AS THE FRONT AND/OR PREFRONTAL TROUGH EMERGE OVER THE WESTERN
PIEDMONT. STRONG TO SEVERE CONVECTION IS POSSIBLE AGAIN ON SATURDAY
AS THE FRONTAL FORCING AND STRONGER DEEP LAYER WIND FIELDS CROSS
CENTRAL NC. ONGOING CONVECTION AND CLOUD COVER MAY LIMIT CAPE
DEVELOPMENT AND COVERAGE OF SEVERE STORMS...BUT OVERALL COVERAGE OF
CONVECTION COULD STILL BE SCATTERED TO NUMEROUS AS PW VALUES HOVER
NEAR W INCHES...ESPECIALLY OVER THE COASTAL PLAIN.
HIGHS SATURDAY ARE TRICKY DEPENDING ON THE TIMING OF THE
FRONT/CONVECTION....BUT A STRONGER THAN NORMAL WEST TO EAST GRADIENT
SHOULD BE EXPECTED...AND THE CURRENT FORECAST WILL SHOW LOW TO MID
80S WEST AND UPPER 80S EAST.
MODELS HAVE SHOWN A SLOWING TREND WITH THE FRONT...AND THE 12Z IS
EVEN A BIT SLOWER THAN ITS PREVIOUS RUN. THE ECMWF WOULD SUGGEST
THE FRONT WILL MAKE IT ALL THE WAY TO THE COAST...BUT IF IT HANGS UP
NEAR THE EASTERN PIEDMONT AND COASTAL PLAIN LIKE THE GFS
SHOWS...CONVECTION MAY BE POSSIBLE WELL INTO THE OVERNIGHT PERIOD.
LOWS UPPER 60S TO AROUND 70.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 230 PM WEDNESDAY...
THE COLD FRONT IS EXPECTED TO MOVE TO THE COAST AND EVENTUALLY WASH
OUT AS HIGH PRESSURE BRIEFLY BUILDS ACROSS THE REGION AND RELATIVELY
ZONAL FLOW DEVELOPS ALOFT. DRIER AIR WITH DEWPOINTS POTENTIALLY IN
THE UPPER 50S TO LOWER 60S IS FORECAST TO FILTER INTO THE AREA
BEHIND THE FRONT ON SUNDAY. MODELS SHOW A SHORTWAVE CROSSING THE
MIDWEST AND APPALACHIANS LATE MONDAY OR TUESDAY...THOUGH ITS
UNCERTAIN HOW QUICKLY THE POST-FRONTAL AIRMASS WILL RECOVER BY
THEN. WE WILL KEEP POPS AT SLIGHT CHANCE DURING THE AFTERNOON HOURS
THROUGH THE PERIOD...WITH HIGHS RETURNING TO AROUND NORMAL BY
MIDWEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 150 PM WEDNESDAY...
SLOW WEST TO EAST EROSION OF LOW CLOUDS STILL HAS KRWI AND KFAY
HANGING ON TO SOME MVFR CEILINGS FOR THE MOMENT...BUT EXPECT
CEILINGS TO IMPROVE TO VFR VERY SOON.
THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY
EVENING...AN UPPER LEVEL DISTURBANCE WILL PROGRESS EAST THROUGH
CENTRAL NC THROUGH 06Z TONIGHT...PROVIDING AMPLE LIFT TO SUPPORT
SCATTERED SHOWERS AND STORMS. IN FACT...SOME OF THE NEWER MODEL
GUIDANCE FILTERING IN SUGGESTS CONVECTION COULD BE MORE WIDESPREAD
AND COULD POSSIBLY IMPACT ALL TAF SITES BETWEEN 18Z IN THE WEST...TO
AROUND 03Z ACROSS THE EAST/SOUTHEAST. FOR NOW WILL INCLUDE THUNDER
AT KINT AND KGSO ONLY...AND WILL MONITOR LATEST RADAR TRENDS BEFORE
ADDING THE MENTION OF THUNDER AND ASSOCIATED SUB-VFR CONDITIONS TO
ANY OTHER TAF SITES.
DEBRIS CLOUDINESS SHOULD CLEAR/SCATTER OUT BY MIDNIGHT...GIVING WAY
TO MOSTLY CLEAR SKIES. WITH LIGHT SOUTHERLY WINDS AND CONTINUED
HIGH DEWPOINTS IN THE LOWER 70S...THERE IS THE POTENTIAL FOR SOME
FOG/STRATUS...ESPECIALLY IN THE EAST WHERE NEAR SURFACE MOISTURE
IS HIGHER.
ANY STRATUS/FOG SHOULD LIFT VERY QUICKLY THURSDAY MORNING(BY 13-14Z)
WITH PREDOMINATELY VFR CONDITIONS AND ONLY ISOLATED SHOWER/STORMS
POSSIBLE. A STRONGER MID LEVEL TROUGH AND ASSOCIATED SURFACE
BOUNDARY WILL BRING INCREASING CHANCES FOR SHOWERS AND T-STORMS
LATE THURSDAY NIGHT/FRIDAY MORNING...CONTINUING FRIDAY AFTERNOON
INTO FRIDAY NIGHT AND POSSIBLY LINGER INTO THE COASTAL PLAIN THROUGH
SATURDAY MORNING. A TRANSITION TO A MORE TRANQUIL WEATHER PATTERN
ANTICIPATED FOR SUNDAY.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...CBL
Hazardous weather outlook, Aug 8, 11:04 AM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1204 PM EDT WED AUG 8 2012
NCZ007-008-021>025-038>041-074>076-083-084-091615-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-WAKE-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
1204 PM EDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. ONE OR TWO STORMS COULD PRODUCE STRONG TO SEVERE
THUNDERSTORM WIND GUSTS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Special weather statement, Aug 8, 11:48 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1248 PM EDT WED AUG 8 2012
NCZ021-081730-
FORSYTH-
1248 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF FORSYTH COUNTY
THROUGH 130 PM EDT...
AT 1247 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DONNAHA AND EAST BEND...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL
HALL...PFAFFTOWN...AND...STANLEYVILLE.
THE STORM COULD APPROACH WINSTON-SALEM AFTER 115 PM.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
BRIEFLY HEAVY RAINFALL...A QUICK INCH IN LOCAL AREAS IN 15 MINUTES
OR LESS...RESULTING IN PONDING OF WATER ON ROADS.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 192.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. WHEN DRIVING IN
HEAVY RAIN...SLOW DOWN TO AVOID HYDROPLANING.
&&
LAT...LON 3610 8052 3612 8050 3612 8046 3614 8044
3621 8045 3622 8044 3624 8046 3626 8045
3627 8029 3619 8004 3598 8039
TIME...MOT...LOC 1647Z 296DEG 15KT 3621 8044
DJFSpecial weather statement, Aug 8, 12:17 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
117 PM EDT WED AUG 8 2012
NCZ021-081815-
FORSYTH-
117 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 215
PM EDT...
AT 116 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RURAL HALL...OR ABOUT OVER KING...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STANLEYVILLE...AND...
PFAFFTOWN...WINSTON-SALEM...WALKERTOWN...SEDGE GARDEN...KERNERSVILLE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS AROUND 50 MPH.
THIS INCLUDES HIGHWAY 52 NORTHWEST OF WINSTON-SALEM.
AS THUNDERSTORMS APPROACH...SEEK SHELTER IN A NEARBY BUILDING OR
VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
BLOWING AROUND LIGHT OUTDOOR OBJECTS. WHEN DRIVING...BE PREPARED FOR
POOR VISIBILITY IN HEAVY RAIN. A QUICK INCH OF RAIN COULD FALL IN
LESS THAN 15 MINUTES FROM A SLOW MOVING THUNDERSTORM. DRIVE SLOWLY
TO AVOID HYDROPLANING.
&&
LAT...LON 3614 8044 3621 8045 3622 8044 3624 8045
3627 8044 3626 8011 3624 8003 3601 8005
3603 8021 3601 8022 3611 8050 3611 8051
TIME...MOT...LOC 1716Z 296DEG 15KT 3622 8032
DJFSpecial weather statement, Aug 8, 12:59 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
159 PM EDT WED AUG 8 2012
NCZ021-081900-
FORSYTH-
159 PM EDT WED AUG 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF WESTERN FORSYTH
COUNTY THROUGH 300 PM EDT...
AT 157 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF DONNAHA...OR ABOUT OVER EAST BEND...MOVING SOUTH AT 20
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
DONNAHA...HUNTSVILLE...LEWISVILLE...AND CLEMMONS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS AROUND 50 MPH.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 182 AND 188.
IF THUNDERSTORMS MOVE NEARBY OR OVERHEAD...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL
TREE LIMBS AND BLOWING AROUND LIGHT OUTDOOR OBJECTS. STAY TUNED TO
THIS STATION FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3612 8050 3612 8046 3614 8044 3621 8045
3622 8044 3626 8046 3627 8035 3600 8031
3597 8040 3599 8043 3601 8042 3606 8047
3604 8048 3605 8051 3609 8052
TIME...MOT...LOC 1757Z 352DEG 17KT 3626 8052
DJFSpecial weather statement, Aug 8, 1:11 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
211 PM EDT WED AUG 8 2012
NCZ022-023-081915-
ALAMANCE-GUILFORD-
211 PM EDT WED AUG 8 2012
...STRONG THUNDERSTORMS MAY MOVE ACROSS PARTS OF NORTHERN GUILFORD
AND ALAMANCE COUNTIES THROUGH 315 PM EDT...
AT 210 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES
NORTHWEST OF MONTICELLO...OR ABOUT OVER WENTWORTH...MOVING SOUTH AT
15 MPH.
IF THE STORMS HOLD TOGETHER AS THEY MOVE SOUTH...LOCATIONS IN THE
PATH OF THE STORMS INCLUDE MONTICELLO...LAKE TOWNSEND...AND
MCLEANSVILLE.
HAZARDS INCLUDE...
GUSTY WINDS AROUND 40 MPH.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. REMEMBER THAT TREES
OFFER NO PROTECTION FROM LIGHTNING. STAY TUNED TO THIS STATION FOR
THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3625 7967 3625 7939 3624 7936 3609 7936
3609 7993 3626 7996
TIME...MOT...LOC 1810Z 345DEG 13KT 3633 7977
DJFThunderstorm Wind, Guilford
- When
- August 8, 2:20 PM EST
- Where
- Guilford County, 0.75 mi WSW of Gbsnvll Mc Lean Arpt to 1.02 mi SW of Gbsnvll Mc Lean Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.096, -79.562
Two trees were blown down near NC Highway 61 at Cone Club and Kivette House roads.
Thunderstorm Wind, Alamance
- When
- August 8, 2:38 PM EST
- Where
- Alamance County, 0.56 mi W of Elon College
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.100, -79.510
One tree was blown down in Elon. Large tree limbs were also reported down in the area.
Thunderstorm Wind, Randolph
- When
- August 8, 3:30 PM EST
- Where
- Randolph County, 1.32 mi WNW of Pisgah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.560, -79.900
Two trees were blown down.
Hail, Vance
- When
- August 8, 3:40 PM EST
- Where
- Vance County, 0.69 mi N of North Henderson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.360, -78.370
Thunderstorm Wind, Vance
- When
- August 8, 3:55 PM EST
- Where
- Vance County, 0.1 mi W of Williamsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.430, -78.432
Downed power-lines were reported at Route 39 and Stagecoach Road.
Hail, Vance
- When
- August 8, 4:10 PM EST
- Where
- Vance County, 2.66 mi NW of Middleburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.430, -78.350
Thunderstorm Wind, Lee
- When
- August 8, 4:21 PM EST to 4:31 PM EST
- Where
- Lee County, 0.33 mi W of Sanford to 0.56 mi E of Sanford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.479, -79.186
Several trees and power-lines were blown down in the city limits, resulting in approximately 3,000 customers without power. Vehicles were damaged when a large |tree fell at the 100 block of Carbonton Road. Monetary damages were estimated.
Thunderstorm Wind, Stanly
- When
- August 8, 4:29 PM EST
- Where
- Stanly County, 0.89 mi NW of Palmerville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.440, -80.140
One tree was reported down onto a house. No other information was available.
Thunderstorm Wind, Franklin
- When
- August 8, 4:46 PM EST
- Where
- Franklin County, 0.42 mi SE of Ingleside to 1.69 mi WSW of Moulton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.175, -78.295
Several power-lines were blown down near Louisburg, including along Malcolm Neal Path.
Thunderstorm Wind, Stanly
- When
- August 8, 4:55 PM EST
- Where
- Stanly County, 0.89 mi NW of Albemarle Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Law Enforcement
- Coordinates
- 35.340, -80.190
Power-lines were reported down.
Thunderstorm Wind, Wake
- When
- August 8, 5:59 PM EST to 6:27 PM EST
- Where
- Wake County, 1.55 mi SE of Bayleaf to 1.37 mi NNE of Knightdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $750
- Reported by
- Law Enforcement
- Coordinates
- 35.916, -78.628
A half dozen trees were blown down along the wind swath, including trees down onto power-lines on Pineview Drive in Wake Forest.
Thunderstorm Wind, Johnston
- When
- August 8, 6:51 PM EST
- Where
- Johnston County, 2.78 mi ENE of Flowers
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.671, -78.308
One tree was blown down on Thanksgiving Fire Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408537, 408541, 408544, 408550, 408572, 408574, 408590, 408594, 408600, 408601, 408602, 408603.